Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 110, NWS Albany, NY

September 8, 2012Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Sep 8, 2012, 5:08 PM EDT for Berkshire County, Massachusetts. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2012, 5:08 PM EDT (21:08 UTC)
Expired
Sep 8, 2012, 6:00 PM EDT
In force
52 min
Issued by
NWS Albany, NY
Area
Storm-based polygon

County Berkshire County, MA

The radar

The Albany radar (KENX), 84 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 5:46 PM EDTTSTM WND DMGDalton, MATREES DOWN
Sep 8, 5:55 PM EDTTSTM WND DMGBecket, MATREES DOWN
Sep 8, 6:00 PM EDTTSTM WND DMGSheffield, MATREES AND WIRES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 12:40 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WUUS51 KALY 082108
SVRALY
MAC003-082200-
/O.NEW.KALY.SV.W.0110.120908T2108Z-120908T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
508 PM EDT SAT SEP 8 2012

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...

* UNTIL 600 PM EDT

* AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE           
  EXTENDING   HOOSICK FALLS TO 18 MILES SOUTH OF WEST POINT...AND    
  MOVING NORTHEAST AT 75 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   WILLIAMSTOWN AND HANCOCK BY 515 PM EDT...
   PITTSFIELD...NEW ASHFORD AND HOUSATONIC BY 520 PM EDT...
   NORTH ADAMS...LENOX...GREAT BARRINGTON AND CHESHIRE BY 525 PM
   EDT...
   SHEFFIELD BY 530 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV OR
ON FACEBOOK AT WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.ALBANY.GOV.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING
FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EASTERN NEW
YORK AND SOUTHERN VERMONT.

&&

LAT...LON 4239 7300 4238 7302 4238 7306 4233 7306
      4231 7299 4216 7302 4214 7304 4214 7307
      4204 7305 4205 7350 4210 7350 4274 7327
      4274 7302 4271 7301 4271 7295 4267 7298
      4266 7295 4263 7294
TIME...MOT...LOC 2106Z 230DEG 65KT 4287 7325 4115 7412

$$
SNYDER/KOLECI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 1:44 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 8, 1:44 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
144 PM EDT SAT SEP 8 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH THE REGION TODAY AND MOVE ACROSS
THE LOCAL AREA THIS EVENING BRINGING WIDESPREAD SHOWERS AND
THUNDERSTORMS...WITH SOME SEVERE THUNDERSTORMS POSSIBLE. COOLER
AND DRIER AIR WILL BE USHERED INTO THE REGION FOR SUNDAY AND
THERE WILL BE LINGERING CHANCES FOR SHOWERS. DRY WEATHER IS THEN
EXPECTED MUCH OF NEXT WEEK AS HIGH PRESSURE DOMINATES.

&&

.NEAR TERM /THROUGH TONIGHT/...
DISCRETE CELLS HAVE DEVELOPED AND WE CONTINUE TO MONITOR VERY
CLOSELY. TORNADO WATCH IS NOW IN EFFECT FOR THE ENTIRE REGION.
INTENSIFYING SQUALL LINE WITH EMBEDDED QLCS WAS FAST APPROACHING
THE I81 CORRIDOR AND THIS WILL TRANSVERSE THE ENTIRE REGION THIS
AFTERNOON. SIG TOR PARAMETER WERE ELEVATED WITH VALUES GREATER
THAN 2 AND 0-1KM EHI VALUES 2-3...SO TOR THREAT REMAINS. WIND
GUSTS OF 55-65KTS ARE EXPECTED ALONG THE LINE...AND GIVEN THE
STRENGTHEN MID LEVEL WINDS...WOULD NOT BE SURPRISED TO SEE HIGHER
VALUES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
WITH THE PASSAGE OF THIS COLD FRONT A COOLER AND LESS HUMID AIRMASS
WILL BE USHERED IN. CHANCES FOR SHOWERS WILL LINGER ON SUNDAY AS THE
UPPER TROUGH AXIS APPROACHES. HIGH PRESSURE WILL BUILD IN AT THE
SURFACE FROM THE WEST ON MONDAY AND HEIGHTS ALOFT WILL RISE AS THE
TROUGH EXITS AND RIDGING BUILDS IN. TEMPERATURES WILL BE SEASONABLE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
IN LIGHT OF POTENTIAL SEVERE THREAT TODAY...EFP WILL NOT BE
UPDATED THIS AFTERNOON AT THIS AND MOST ADJACENT OFFICES. EFP IS
A FAIR WX FORECAST THROUGHOUT.

THE EXTENDED FORECAST PERIOD WILL BE MAINLY DRY WITH HIGH PRESSURE
IN CONTROL INTO THURSDAY.  A COLD FRONT MAY BRING A CHANCE OF
SHOWERS LATE IN THE WEEK.

TEMPS WILL START ON THE COOL SIDE WITH THE SFC HIGH OVER THE OHIO
VALLEY AND THE NORTHEAST FOR TUESDAY...BUT THE ANTICYCLONE WILL
SHIFT E/SE OVER THE MID ATLANTIC BY WEDNESDAY WITH MILDER AIR
FUNNELING IN OVER THE REGION WITH TEMPS RISING BACK ABOVE NORMAL.
HIGHS TUESDAY WILL BE IN THE MID 60S TO MID 70S. LOWS MONDAY AND
TUESDAY NIGHTS IN THE UPPER 30S TO 40S.  HIGHS FOR WED WILL RANGE
FROM THE LOWER TO M70S OVER THE HILLS/MTNS AND U70S TO L80S IN THE
VALLEYS.

WEDNESDAY NIGHT THROUGH FRIDAY...GENERAL AGREEMENT WITH THE
GFS/ECMWF/ENSEMBLES/HPC GUIDANCE THAT THE STRING OF FAIR AND DRY
DAYS WILL LAST THROUGH THURSDAY.  THE MID LEVEL RIDGE AXIS WILL
REMAIN OVER THE EAST COAST WITH THE SFC HIGH NEAR THE MID ATLANTIC
REGION.  TEMPS WILL STILL RUN ABOUT 10 DEGREES ABOVE NORMAL.  A
WEAKENING COLD FRONT WILL BE APPROACHING FROM THE NORTH AND WEST
AHEAD OF AN H500 UPPER TROUGH.  THU NIGHT INTO FRIDAY...THE MOISTURE
CONVERGENCE LOOKS WEAK WITH THE COLD FRONT...AND ONLY A SLIGHT CHC
OF SHOWERS WAS INCLUDED IN THE GRIDS FROM THE CAPITAL REGION NORTH
AND WEST.  HIGHS ON FRIDAY WILL BE IN THE MID 70S TO LOWER 80S...AND
THE LOWS THURSDAY NIGHT IN THE UPPER 40S AND 50S.

OVERALL...TEMPS WILL STILL AVERAGE ABOVE NORMAL AND PCPN BELOW
NORMAL IN THE LONG TERM.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
DISCRETE THUNDERSTORMS HAVE DEVELOPED WITH SOME SIGNS OF ROTATION
AND STRAIGHT LINE WINDS. WE WILL ACCOUNT FOR THIS WITH A VCSH AND
A TEMPO GROUP FOR THE NEXT COUPLE OF HOURS. THE MAIN SQUALL LINE
WAS FAST APPROACHING WITH LINEAR EXTRAPOLATION PLACING THIS LINE
INTO THE HUDSON RIVER VALLEY CLOSE TO 21Z. WE WILL PLACE THIS INTO
THE THE TAFS WITH A TEMPO GROUP FOR HIGHER WINDS.

THIS SQUALL LINE WILL PROVIDE A PERIOD OF LOW END MVFR INTO IFR
THRESHOLDS...WITH QUICK IMPROVEMENTS WITH FROPA THIS EVENING.
WINDS WILL ABRUPTLY SHIFT TO THE WEST IN THE WAKE OF FROPA WITH
SOME EARLY GUSTS TO THE 20KT RANGE...THEN QUICKLY DIMINISH
OVERNIGHT WITH A RETURN TO VFR CONDITIONS.

ANOTHER SHORT WAVE APPROACHES SUNDAY WITH SOME ADDITIONAL SCT CU
DEVELOPMENT EXPECTED.

OUTLOOK...
SUN-WED...VFR. NO SIG WX.

&&

.FIRE WEATHER...
A STRONG COLD FRONT WILL APPROACH THE REGION TODAY AND MOVE ACROSS
THE LOCAL AREA THIS EVENING BRINGING WIDESPREAD SHOWERS AND
THUNDERSTORMS...WITH SOME SEVERE THUNDERSTORMS POSSIBLE. COOLER
AND DRIER AIR WILL BE USHERED INTO THE REGION FOR SUNDAY AND
THERE WILL BE LINGERING CHANCES FOR SHOWERS. DRY WEATHER IS THEN
EXPECTED MUCH OF NEXT WEEK AS HIGH PRESSURE DOMINATES.

&&

.HYDROLOGY...
A STRONG COLD FRONT WILL APPROACH THE REGION TODAY AND MOVE ACROSS
THE LOCAL AREA THIS EVENING BRINGING WIDESPREAD SHOWERS AND
THUNDERSTORMS...WITH SOME SEVERE THUNDERSTORMS POSSIBLE.
PRECIPITABLE WATER VALUES ARE EXPECTED TO INCREASE TO UP TO 2
INCHES JUST AHEAD OF THE COLD FRONT SO VERY HEAVY DOWNPOURS ARE
EXPECTED WITH THE STORMS AS THE MOVE THROUGH. WIDESPREAD RAINFALL
AMOUNTS OF HALF AN INCH UP TO AN INCH ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.

MUCH COOLER AIR WILL BE USHERED INTO THE REGION FOR SUNDAY AND THERE
WILL BE LINGERING CHANCES FOR SHOWERS. DRY WEATHER IS THEN EXPECTED
MUCH OF NEXT WEEK AS HIGH PRESSURE DOMINATES.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA
NEAR TERM...IAA/BGM/SNYDER
SHORT TERM...IAA
LONG TERM...WASULA
AVIATION...BGM/WASULA
FIRE WEATHER...IAA
HYDROLOGY...IAA

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Sep 8, 12:45 PM EDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1245 PM EDT SAT SEP 8 2012

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-091100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1245 PM EDT SAT SEP 8 2012

...TORNADO WATCH 637 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOW REQUESTED FOR ALL OF EASTERN NEW
YORK AND ADJACENT WESTERN NEW ENGLAND.

In the hours before

Local storm report, Sep 8, 4:15 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
415 PM EDT SAT SEP 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     SCHENECTADY             42.80N  73.93W
09/08/2012                   SCHENECTADY        NY   TRAINED SPOTTER

            TREES DOWN

&&

EVENT NUMBER ALY1200205

IRL
Local storm report, Sep 8, 4:49 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
449 PM EDT SAT SEP 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     GREENVILLE              42.39N  74.00W
09/08/2012                   GREENE             NY   TRAINED SPOTTER

            TREES DOWN

&&

EVENT NUMBER ALY1200206

IRL
Local storm report, Sep 8, 4:54 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
454 PM EDT SAT SEP 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     WINDHAM                 42.31N  74.25W
09/08/2012                   GREENE             NY   TRAINED SPOTTER

            TREES DOWN

&&

EVENT NUMBER ALY1200207

IRL
Local storm report, Sep 8, 5:04 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
504 PM EDT SAT SEP 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     INDIAN LAKE             43.78N  74.27W
09/08/2012                   HAMILTON           NY   DEPT OF HIGHWAYS

            TREES AND WIRES DOWN

&&

EVENT NUMBER ALY1200208

IRL
Local storm report, Sep 8, 5:06 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
506 PM EDT SAT SEP 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     STUYVESANT FALLS        42.36N  73.73W
09/08/2012                   COLUMBIA           NY   TRAINED SPOTTER

            NUMEROUS BRANCHES DOWN

&&

EVENT NUMBER ALY1200209

IRL
Local storm report, Sep 8, 5:07 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
507 PM EDT SAT SEP 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     ESOPUS                  41.83N  73.97W
09/08/2012                   ULSTER             NY   TRAINED SPOTTER

            TREES DOWN

&&

EVENT NUMBER ALY1200210

IRL

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 12:32 PM EDTSevere Thunderstorm WarningALYBerkshire58 min
Sep 8, 5:44 PM EDTTornado WarningALYBerkshire17 min
Sep 8, 5:58 PM EDTSevere Thunderstorm WarningALYBerkshire47 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.